Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 103, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 16, 2019, 1:01 PM MST for Pima County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2019, 1:01 PM MST (20:01 UTC)
- Expired
- Sep 16, 2019, 1:35 PM MST
- In force
- 34 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 141 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 2091 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
110 WUUS55 KTWC 162001 SVRTWC AZC019-162045- /O.NEW.KTWC.SV.W.0103.190916T2001Z-190916T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 101 PM MST Mon Sep 16 2019 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... North central Pima County in southeastern Arizona... * Until 145 PM MST. * At 101 PM MST, a severe thunderstorm was located 10 miles south of Hickiwan, or 21 miles southeast of Ajo, moving east at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Hickiwan, Charco 27 and Vaya Chin. This includes Route 86 between mile markers 60 and 72. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3210 11262 3226 11266 3246 11244 3228 11227 TIME...MOT...LOC 2001Z 250DEG 8KT 3222 11255 HAIL...<.75IN WIND...60MPH $$ Zell
2 follow-up statements
420 WWUS55 KTWC 162020 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 120 PM MST Mon Sep 16 2019 AZC019-162045- /O.CON.KTWC.SV.W.0103.000000T0000Z-190916T2045Z/ Pima- 120 PM MST Mon Sep 16 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST FOR NORTH CENTRAL PIMA COUNTY... At 120 PM MST, a severe thunderstorm was located 8 miles south of Hickiwan, or 23 miles southeast of Ajo, moving east at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Hickiwan and Vaya Chin. This includes Route 86 between mile markers 64 and 71. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3214 11256 3230 11262 3246 11244 3228 11227 TIME...MOT...LOC 2020Z 250DEG 8KT 3223 11250 HAIL...<.75IN WIND...60MPH $$ Zell
211
WWUS55 KTWC 162035
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
135 PM MST Mon Sep 16 2019
AZC019-162045-
/O.CAN.KTWC.SV.W.0103.000000T0000Z-190916T2045Z/
Pima-
135 PM MST Mon Sep 16 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3214 11256 3230 11262 3246 11244 3228 11227
TIME...MOT...LOC 2028Z 250DEG 8KT 3224 11246
$$
ZellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 9:15 AM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Sep 16, 9:15 AM MST, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 915 AM MST Mon Sep 16 2019 .SYNOPSIS...Expect scattered showers and thunderstorms this afternoon and evening. Mainly dry conditions to prevail Tuesday into this weekend except for isolated thunderstorms Thursday east of Tucson. Seasonably warm daytime temperatures this week. && .DISCUSSION...Mostly clear skies prevail across southeast Arizona at this time, with mainly few to scattered cirriform clouds moving northeast across the area. A deepening upper trough was moving eastward into the Pacific Northwest this morning. Meanwhile, SPC Mesoscale Analysis depicted a north-to-south axis of 500-1500 J/kg MLCAPE values from just north of Phoenix and across the Tohono O'odham Nation. Various high-resolution models suggest that showers and thunderstorms will develop mostly during the 18Z-21Z period in vicinity of this instability axis, or primarily west of the Tucson metro area. Showers and thunderstorms are then progged to move northeastward across portions of the area later this afternoon and this evening. At this time, appears that remaining showers and thunderstorms will dissipate around or shortly after midnight. The inherited official forecast is in outstanding shape and no updates are warranted at this time. Please refer to the additional sections for further detail. && .AVIATION...Valid through 17/18Z. Scattered -TSRA/-SHRA developing KTUS vicinity westward around 18Z- 21Z. Scattered -TSRA/-SHRA moving eastward late this afternoon into this evening before dissipating east of KTUS and closer to New Mexico state line 06Z-12Z Tuesday. Dry conditions rest of Tuesday morning. Otherwise, cloud decks becoming mainly 10k-15k ft MSL early this afternoon and continuing into this evening. Clouds dissipating late tonight. Surface wind variable in direction mainly under 12 kts through valid period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms developing mainly west of Tucson early this afternoon before moving eastward across portions of the area into this evening. Any thunderstorms ending by daybreak Tuesday. Mainly dry conditions Tuesday into this weekend except for isolated thunderstorms Thursday east of Tucson. Light terrain driven winds to prevail except for breezier conditions on Thursday afternoon across western Pima County. && .PREV DISCUSSION /343 AM MST/...Clear across most of the area early this morning with the area in between weather systems. Mainly high level cloud cover was moving over western Pima county as of this writing out in advance of a upper level trof that was off the PacNW. Adequate moisture around today for isolated to scattered showers and thunderstorms, a few that may briefly become severe, especially west and north of Tucson later this afternoon into early this evening. Although there will be isolated heavy rainers, flash flooding on the low end due to fast movement of storms. Drier air moving across the area on Tuesday as above mentioned upper trof moves by to the north. Enough lingering moisture around for a slight chance of storms, mainly near the mountains, south and east of Tucson. Slight chance of afternoon storm mainly over eastern areas on Wednesday as southwest flow aloft starts to increase again as another Pacific trof enters the PacNW. As this trof moves inland on Thursday it will pick up some moisture from the south for a slight increase in storm chances east of Tucson. Drier westerly flow over the area Friday into the upcoming weekend. Much uncertainty in the later part of the weekend into early next week with respects to tropical moisture moving across the area with GFS much wetter than ECMWF. At this time went with slight chance of showers/storms on Monday. High temperatures generally around normal during the next 7 days. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 16, 11:12 AM MST, 1 hour 49 minutes before
Special Weather Statement National Weather Service Tucson AZ 1112 AM MST Mon Sep 16 2019 AZZ502>504-515-161900- Tohono O'odham Nation including Sells-Upper Santa Cruz River and Altar Valleys including Nogales-Baboquivari Mountains including Kitt Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1112 AM MST Mon Sep 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL NOON MST... At 1111 AM MST, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Three Points, or 25 miles northwest of Green Valley, moving northeast at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Three Points and San Pedro. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3175 11150 3206 11155 3219 11124 3185 11124 TIME...MOT...LOC 1811Z 240DEG 6KT 3199 11141 Zell
Special weather statement, Sep 16, 12:57 PM MST, 4 minutes before
Special Weather Statement National Weather Service Tucson AZ 1257 PM MST Mon Sep 16 2019 AZZ503-504-513-162045- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1257 PM MST Mon Sep 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 145 PM MST... At 1256 PM MST, Doppler radar was tracking a strong thunderstorm near Tubac, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sahuarita, Green Valley, Tubac, Rio Rico, Patagonia Lake State Park, Tumacacori, Amado, Madera Canyon and Arivaca Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3145 11113 3181 11123 3190 11092 3147 11079 TIME...MOT...LOC 1956Z 251DEG 9KT 3155 11108 RH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 11:12 AM MST | Special Weather Statement | TWC | Pima | 48 min |
| Sep 16, 12:57 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
| Sep 16, 1:20 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 115 min |
| Sep 16, 1:39 PM MST | Special Weather Statement | TWC | Pinal | 51 min |
| Sep 16, 1:52 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 38 min |
| Sep 16, 1:52 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 38 min |
| Sep 16, 1:54 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 66 min |
| Sep 16, 2:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 43 min |
| Sep 16, 2:18 PM MST | Special Weather Statement | TWC | Cochise | 27 min |
| Sep 16, 2:21 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 84 min |
| Sep 16, 2:27 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 48 min |
| Sep 16, 2:47 PM MST | Flash Flood Warning | TWC | Pinal | 118 min |
| Sep 16, 2:57 PM MST | Special Weather Statement | TWC | Pinal | 48 min |
| Sep 16, 3:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Sep 16, 3:27 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Sep 16, 3:43 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Sep 16, 4:03 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 16, 4:09 PM MST | Special Weather Statement | TWC | 36 min | |
| Sep 16, 4:13 PM MST | Special Weather Statement | TWC | Cochise | 32 min |
| Sep 16, 4:29 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Sep 16, 4:39 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.